Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 131, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 10, 2003, 12:30 PM CDT for Clinton County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 12:30 PM CDT (17:30 UTC)
- Expired
- May 10, 2003, 1:15 PM CDT
- In force
- 45 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
County Clinton County, IL
The radar
The St Louis radar (KLSX), 104 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
963 WUUS53 KLSX 101730 SVRLSX ILC027-101815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 1229 PM CDT SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS * UNTIL 115 PM CDT * AT 1229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF NEW BADEN...MOVING EAST AT 40 MPH. THE PRIMARY THREAT FROM THIS STORM WILL BE VERY LARGE HAIL UP TO THE SIZE OF BASEBALLS. * LOCATIONS IMPACTED INCLUDE... TRENTON NEW BADEN ALBERS AVISTON GERMANTOWN BREESE BECKEMEYER CARLYLE SHATTUC LARGE HAIL CAN INFLICT SERIOUS INJURY AND CAUSE EXTENSIVE PROPERTY DAMAGE. TAKE SHELTER INSIDE A STURDY BUILDING NOW...AND STAY AWAY FROM WINDOWS LAT...LON 3866 8973 3848 8972 3850 8915 3875 8915 $$ CARNEY/TRUETT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:00 AM CDT, 9 hours 30 minutes earlier.
Area forecast discussion, May 10, 3:00 AM CDT, 9 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 300 AM CDT SAT MAY 10 2003 ONE MORE. ETA FORECASTS LAST IN A SERIES OF SHORT WAVES TO ROLL OUT OF THE SWRN U.S. TODAY AND TONIGHT. MODEL CLOSES OFF THE H5 LOW NEAR MSN BY SUN MORNING WITH 180 M 12 HR HFC. LOOKS MORE LIKE MAR THAN MAY. RIDGE CONTINUES TO BUILD ACROSS THE ROCKIES EARLY IN THE WEEK WITH A QUIET WEATHER PATTERN FOR A COUPLE OF DAYS. THE LATEST MSAS INDICATED WEAK BOUNDARY EXTENDING FROM NE MO INTO E CENTRAL KS WITH BEST SURFACE MOISTURE CONVERGENCE OVER W CENTRAL MO. FAIRLY STRONG CONVECTION WAS MOVING INTO CENTRAL MO ATTM. WILL KEEP FLOOD WATCH THAT WAS IN EFFECT UNTIL NOON IN PLACE AS A RESULT. .STL...FLOOD WATCH THIS MORNING ENTIRE CWA EXCEPT THE ERN OZARKS
Hazardous weather outlook, May 10, 12:30 PM CDT, 0 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1230 PM CDT SAT MAY 10 2003 ...SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS INCLUDING TORNADOES EXPECTED THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT FOR THE ENTIRE REGION INCLUDING QUINCY...HANNIBAL...JEFFERSON CITY... COLUMBIA...THE ST LOUIS METRO AREA...CARLINVILLE...CENTRALIA... SALEM...CHESTER AND FARMINGTON. THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE REGION THROUGH THIS AFTERNOON...WITH THE CONTINUED POTENTIAL THAT THESE STORMS COULD BECOME SEVERE. THE GREATEST RISK FOR SEVERE WEATHER WILL OCCUR AS A COLD FRONT MOVES THROUGH CENTRAL MISSOURI THIS AFTERNOON AS WELL AS EASTERN MISSOURI AND ADJACENT PARTS OF WEST CENTRAL AND SOUTHWEST ILLINOIS THIS EVENING. THIS IS A PARTICULARLY DANGEROUS SITUATION WITH THE POTENTIAL THAT A FEW OF THESE SUPERCELL THUNDERSTORMS WILL PRODUCE LARGE AND DAMAGING TORNADOES...HAIL LARGER THAN BASEBALL SIZE...AND DAMAGING WINDS IN EXCESS OF 70 MPH. IN ADDITION...THE ENTIRE AREA REMAINS UNDER A FLOOD WATCH THROUGH TONIGHT. REMAIN ALERT AND STAY TUNED TO NOAA WEATHER RADIO AS WELL AS COMMERCIAL RADIO AND TELEVISION STATIONS FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AFTER A REST SUNDAY THROUGH TUESDAY...THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AND THURSDAY AS THE NEXT STORM SYSTEM MOVES INTO THE MIDWEST. .SPOTTER INFORMATION STATEMENT... REPORTS FROM SPOTTERS HAVE BEEN GREATLY APPRECIATED DURING THE PAST WEEK. SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT... HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE) BRITT
In the hours before
Local storm report, May 10, 11:47 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1147 AM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1143 AM SUNSET HILLS MO 0.88 INCH HAIL
05/10/03 ST LOUIS PUBLIC REPORT.Local storm report, May 10, 11:50 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1150 AM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1143 AM MANCHESTER MO WIND DAMAGE
05/10/03 ST LOUIS 12 TREE DOWNED. REPORTED
BY ST LOUIS COUNTY
EMERGENCY MANAGEMENT
AGENCY.Local storm report, May 10, 11:51 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1151 AM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1148 AM WEBSTER GROVES MO 1.75 INCH HAIL
05/10/03 ST LOUIS REPORTED BY SEVERE
WEATHER SPOTTERS.Local storm report, May 10, 11:53 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1153 AM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1150 AM CRESTWOOD MO 1.00 INCH HAIL
05/10/03 ST LOUIS REPORTED BY ST LOUIS
COUNTY EMERGENCY
MANAGEMENT AGENCY.Local storm report, May 10, 12:07 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1207 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM 1N VALLEY PARK MO WIND DAMAGE
05/10/03 ST LOUIS 12-16 DIAMETER TREE
DOWNED BLOCKING ROAD AT
INTERSECTION OF VANCE AND
HANNA RDS. REPORTED BY ST
LOUIS COUNTY EMERGENCY
MANAGEMENT AGENCY.
1145 AM CRESTWOOD MO 2.50 INCH HAIL
05/10/03 ST LOUIS REPORTED BY ST LOUIS
COUNTY EMERGENCY
MANAGEMENT AGENCY.
1150 AM GLENDALE MO 1.75 INCH HAIL
05/10/03 ST LOUIS REPORTED BY ST LOUIS
COUNTY EMERGENCY
MANAGEMENT AGENCY.
1150 AM ST LOUIS MO 1.00 INCH HAIL
05/10/03 ST LOUIS CITY AT HAMPTON AND GRAVOIS
RDS. REPORTED BY ST
LOUIS CITY EMERGENCY
MANAGEMENT AGENCY.
1155 AM ST LOUIS MO 0.88 INCH HAIL
05/10/03 ST LOUIS CITY SOUTH SIDE OF CITY.
REPORTED BY ST LOUIS CITY
EMERGENCY MANAGEMENT
AGENCY.
1155 AM AFFTON MO 0.75 INCH HAIL
05/10/03 ST LOUIS REPORTED BY SEVERE
WEATHER SPOTTERS.
1155 AM ST LOUIS MO 0.88 INCH HAIL
05/10/03 ST LOUIS CITY AT BROADWAY AND BARTEN.
REPORTED BY ST LOUIS CITY
EMERGENCY MANAGEMENT
AGENCY.Local storm report, May 10, 12:16 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1216 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM CAHOKIA IL 1.00 INCH HAIL
05/10/03 ST. CLAIR REPORTED BY AMATEUR RADIO
OPERATOR.
1210 PM DUPO IL 1.75 INCH HAIL
05/10/03 ST. CLAIR MEDIA REPORT.The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:42 PM CDT | Tornado Warning | LSX | Greene, Macoupin | 48 min |
| May 9, 8:12 PM CDT | Tornado Warning | LSX | Montgomery | 33 min |
| May 9, 8:14 PM CDT | Flash Flood Warning | LSX | Macoupin | 4 hr |
| May 9, 8:27 PM CDT | Tornado Warning | LSX | Macoupin | 33 min |
| May 9, 8:32 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 28 min |
| May 9, 8:43 PM CDT | Tornado Warning | LSX | Montgomery | 32 min |
| May 9, 9:02 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 43 min |
| May 9, 9:11 PM CDT | Tornado Warning | LSX | Pike | 49 min |
| May 9, 9:18 PM CDT | Severe Thunderstorm Warning | LSX | Brown | 27 min |
| May 9, 10:12 PM CDT | Severe Thunderstorm Warning | LSX | Adams | 33 min |
| May 9, 11:42 PM CDT | Flash Flood Warning | LSX | Macoupin | 3 hr |
| May 10, 6:25 AM CDT | Severe Thunderstorm Warning | LSX | Greene, Pike | 50 min |
| May 10, 6:31 AM CDT | Flash Flood Warning | LSX | Pike | 4 hr |
| May 10, 7:47 AM CDT | Severe Thunderstorm Warning | LSX | Macoupin | 28 min |
| May 10, 8:06 AM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 24 min |
| May 10, 8:12 AM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Jersey, Madison | 48 min |
| May 10, 8:19 AM CDT | Tornado Warning | LSX | Madison | 41 min |
| May 10, 8:31 AM CDT | Severe Thunderstorm Warning | LSX | Montgomery | 29 min |
| May 10, 8:41 AM CDT | Tornado Warning | LSX | Macoupin | 34 min |
| May 10, 8:43 AM CDT | Severe Thunderstorm Warning | LSX | Madison | 47 min |
| May 10, 9:11 AM CDT | Flash Flood Warning | LSX | Greene | 4 hr |
| May 10, 9:18 AM CDT | Tornado Warning | LSX | Bond, Madison | 27 min |
| May 10, 10:15 AM CDT | Severe Thunderstorm Warning | LSX | Fayette | 30 min |
| May 10, 11:07 AM CDT | Flash Flood Warning | LSX | Calhoun | 3 hr |
| May 10, 11:53 AM CDT | Severe Thunderstorm Warning | LSX | Saint Clair | 52 min |
| May 10, 6:21 PM CDT | Tornado Warning | LSX | Adams | 39 min |
| May 10, 6:53 PM CDT | Tornado Warning | LSX | Adams | 52 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.